Alert archive / Texas / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS Midland/Odessa, TX

March 3, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this winter storm warning at Mar 3, 2020, 2:57 PM CST for Culberson County, Texas. It took effect at Mar 3, 2020, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2020, 2:57 PM CST (20:57 UTC)
In effect from
Mar 3, 2020, 6:00 PM CST
Expired
Mar 4, 2020, 12:00 PM CST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS44 KMAF 032057
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
257 PM CST Tue Mar 3 2020

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST WEDNESDAY FOR THE GUADALUPE MOUNTAINS ABOVE 7000 FEET...

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/
THIS EVENING TO 6 PM CST /5 PM MST/ WEDNESDAY FOR THE GUADALUPE
MOUNTAINS OF EDDY COUNTY 6000 TO 7000 FEET, AND THE DAVIS 
MOUNTAINS ABOVE 6000 FEET...

TXZ270-041300-
/O.UPG.KMAF.WS.A.0003.200304T0300Z-200304T1500Z/
/O.NEW.KMAF.WS.W.0002.200304T0000Z-200305T0000Z/
Guadalupe Mountains Above 7000 Feet-
157 PM MST Tue Mar 3 2020

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST WEDNESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of up 
  to 6 inches. Winds gusting as high as 35 mph.

* WHERE...Guadalupe Mountains Above 7000 Feet.

* WHEN...From 5 PM this afternoon to 5 PM MST Wednesday.

* IMPACTS...A Winter Storm Warning for heavy snow means severe 
  winter weather conditions are expected or occurring. Significant
  amounts of snow are forecast that will make travel dangerous. 
  Only travel in an emergency. If you must travel, keep an extra 
  flashlight, food, and water in your vehicle in case of an 
  emergency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ027-TXZ277-041300-
/O.NEW.KMAF.WW.Y.0006.200304T0000Z-200305T0000Z/
Guadalupe Mountains of Eddy County-Davis Mountains-
Including the cities of Queen and Fort Davis
257 PM CST Tue Mar 3 2020 /157 PM MST Tue Mar 3 2020/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/
THIS EVENING TO 6 PM CST /5 PM MST/ WEDNESDAY FOR THE GUADALUPE
MOUNTAINS OF EDDY COUNTY 6000 TO 7000 FEET, AND THE DAVIS 
MOUNTAINS ABOVE 6000 FEET...

* WHAT...Wet snow expected. Total snow accumulations of one to
  three inches.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County 6000
  to 7000 feet. In Texas, Davis Mountains above 6000 feet.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM 
  MST/ Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
2 follow-up statements
622 
WWUS44 KMAF 032210
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
410 PM CST Tue Mar 3 2020

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST WEDNESDAY FOR THE GUADALUPE MOUNTAINS ABOVE 7000 FEET...

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/
THIS EVENING TO 6 PM CST /5 PM MST/ WEDNESDAY FOR THE GUADALUPE
MOUNTAINS 6000 TO 7000 FEET, THE DELAWARE MOUNTAINS ABOVE 6000 
FEET, AND THE DAVIS MOUNTAINS ABOVE 6000 FEET...

TXZ270-041100-
/O.CON.KMAF.WS.W.0002.200304T0000Z-200305T0000Z/
Guadalupe Mountains Above 7000 Feet-
310 PM MST Tue Mar 3 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST
WEDNESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of up 
  to 6 inches. Winds gusting as high as 35 mph.

* WHERE...Guadalupe Mountains Above 7000 Feet.

* WHEN...From 5 PM this afternoon to 5 PM MST Wednesday.

* IMPACTS...A Winter Storm Warning for heavy snow means severe
  winter weather conditions are expected or occurring. Significant
  amounts of snow are forecast that will make travel dangerous.
  Only travel in an emergency. If you must travel, keep an extra
  flashlight, food, and water in your vehicle in case of an
  emergency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

TXZ271-041100-
/O.EXA.KMAF.WW.Y.0006.200304T0000Z-200305T0000Z/
Guadalupe and Delaware Mountains-
Including the city of Pine Springs
310 PM MST Tue Mar 3 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST WEDNESDAY...

* WHAT...Wet snow expected. Total snow accumulations of one to
  three inches.

* WHERE...Guadalupe and Delaware Mountains in Texas between 6000
  and 7000 feet.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM 
  MST/ Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ027-TXZ277-041100-
/O.CON.KMAF.WW.Y.0006.200304T0000Z-200305T0000Z/
Guadalupe Mountains of Eddy County-Davis Mountains-
Including the cities of Queen and Fort Davis
410 PM CST Tue Mar 3 2020 /310 PM MST Tue Mar 3 2020/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ WEDNESDAY...

* WHAT...Wet snow expected. Total snow accumulations of one to 
  three inches.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County 6000 
  to 7000 feet. In Texas, Davis Mountains above 6000 feet.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM 
  MST/ Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
439 
WWUS44 KMAF 040848
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
248 AM CST Wed Mar 4 2020

TXZ277-041000-
/O.CAN.KMAF.WW.Y.0006.000000T0000Z-200305T0000Z/
Davis Mountains-
248 AM CST Wed Mar 4 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow amounts in the Davis Mountains will be lower
than previously anticipated and confined to elevations 
above 7000 ft. Therefore, the advisory has been cancelled.

$$

TXZ270-041800-
/O.EXT.KMAF.WS.W.0002.000000T0000Z-200304T1800Z/
Guadalupe Mountains Above 7000 Feet-
148 AM MST Wed Mar 4 2020

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Heavy wet snow expected. Total snow accumulations of 
  to 3 to 5 inches.

* WHERE...Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...A Winter Storm Warning for heavy snow means 
  severe winter weather conditions are expected or occurring. 
  Significant amounts of snow are forecast that will make travel 
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ027-TXZ271-041800-
/O.EXT.KMAF.WW.Y.0006.000000T0000Z-200304T1800Z/
Guadalupe Mountains of Eddy County-
Guadalupe and Delaware Mountains-
Including the cities of Queen and Pine Springs
148 AM MST Wed Mar 4 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Guadalupe and Delaware Mountains between 6000 
  and 7000 feet.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Visibility reduced in heavier snow bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Mar 3, 2:45 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 3, 2:45 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Tue Mar 3 2020

.DISCUSSION...

Busy afternoon transpiring in West Texas and Southeast New Mexico,
with an even busier night on tap.  WV imagery shows the upper trough
now over nrn Sonora, and set to cross the Rio Grande near Candelaria
between 6-12Z Wed.  So far today, area radars have shown fairly
light returns, w/QPEs out west 0.25-0.50" or so, w/an occasional
lightning strike, but much stronger activity can be seen moving thru
far West Texas, in a strong deformation zone ahead of the trough.
Later this afternoon.  A very strong jet rounding the base of the
trough will result in 0-6km bulk shear of 80-90kts overnight, making
the south the favored location for any severe storms to develop.
Instability is marginal in the soundings, but enhanced lift as the
trough approaches will be sufficient for at least an isolated threat
of severe storms.  Steep mid-lvl lapse rates continue to suggest
large hail will be the primary concerns.

Aggravating these concerns will be a cold front moving in overnight,
bringing in wraparound CAA to the mtns.  Soundings for the
Guadalupes and Davis Mtns suggest a snow threat to the higher
elevations of both ranges, although sfc temperatures will limit any
accumulations to the higher elevations.  GridsSimp/FB snow ratios
suggest 1-3" accumulations 6-7kft, and 3-5" above 7kft.  Well
upgrade the watch in the Guadalupes abv 7 kft to a warning, and
issue advisories for the Guadalupe/Davis Mtns 6-7kft.

As for heavy rain, QPF still looks abundant, and maximized along the
deformation zone as it moves thru.  Ensembles still show PWATs of 2-
3 std devs moving in overnight, coincident w/the trough's arrival.
This could reasonably put a 2+" swath of storm total amnts from SE
NM to Big Lake before this is all over...which should be Wed
evening. This still looks spread out enough temporally to forego a
flash flood watch attm, but QPFs still make a few warnings likely.

The trough will move into central Texas Wed, w/rain chances
dwindling W-E quickly Wed afternoon.  Temps rebound to just below
normal Thu-Sun as ridging follows the trough.  Sunday, under SW flow
aloft, a fast-moving secondary trough is forecast to move thru the
area, for a quick shot of convection Sun afternoon/night.  Temps
soar to well-abv normal Mon/Tue as thicknesses increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  49  37  68 /  90 100   0   0
Carlsbad                       44  55  35  67 / 100  90   0   0
Dryden                         48  60  38  70 /  80  20   0   0
Fort Stockton                  45  49  37  67 /  80  60  10   0
Guadalupe Pass                 37  45  32  57 / 100  80   0   0
Hobbs                          42  52  34  66 / 100  90   0   0
Marfa                          34  47  28  63 /  80  40  10   0
Midland Intl Airport           45  50  37  68 /  90  90   0   0
Odessa                         45  50  37  68 /  90  90   0   0
Wink                           44  52  35  68 /  90  90   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Wednesday for Guadalupe Mountains of Eddy County.

TX...Winter Storm Warning from 5 PM this afternoon to 5 PM MST
     Wednesday for Guadalupe Mountains Above 7000 Feet.

     Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Wednesday for Davis Mountains.

&&

87/44
Hazardous weather outlook, Mar 3, 1:50 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CST Tue Mar 3 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CST Tue Mar 3 2020 /1250 PM MST Tue Mar 3 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this evening south of I-10 with
isolated large hail and wind gusts up to 60 mph within the worst
storms. Heavy rainfall with isolated thunderstorms will continue
over much of the region through tonight. Some localized flooding is
possible within persistent heavy rain areas.

A Winter Storm Warning is in effect for the Guadalupe mountains
above 7000 feet. A Winter Weather Advisory is in effect for the
Guadalupe Mountains of Eddy county, as well as the Davis Mountains
above 6000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rain with embedded thunderstorms will continue across the
Permian Basin, Upper Trans-Pecos, and Southeast New Mexico. Localized
flooding will be possible over the areas impacted by heavy rainfall
with general storm totals between 1-3" of rain.

Winter Storm Warning and Winter Weather Advisory will remain in
effect for the Guadalupe Mountains and Davis Mountains, respectively
through Wednesday afternoon. Storm total snow accumulations are
forecast around 3-5" in the Winter Storm Warning area and 1-3" for
the Winter Weather Advisory area(s).

.SPOTTER INFORMATION STATEMENT...

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:44 AM CSTWinter Storm WatchMAFCulberson12 hr
Mar 3, 2:57 PM CSTWinter Weather AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio21 hr

Nearby

Winter Storm Warnings in Texas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.